2 Clarke Drive
Cranbury, NJ 08512
© 2022 MJH Life Sciences™ and OncLive - Clinical Oncology News, Cancer Expert Insights. All rights reserved.
Dr. Lowell Anthony from the University of Kentucky Markey Cancer Center on Targeted Therapy Associated Diarrhea.
Lowell B. Anthony, MD, professor of Medicine at the University of Kentucky Markey Cancer Center in Lexington, discusses the importance of preventing and managing the diarrhea that can be associated with common molecularly targeted therapies.
Chemotherapy-induced diarrhea accompanying molecularly targeted agents can be controlled by using loperamide and other drugs that slow gut motility. Physicians must be aware of the incidence of side effects.
Molecularly targeted agents such as sorafenib, sunitinib, dasatinib, and even monoclonal antibodies such as cetuximab and ponatinib, will have grade 1 or grade 2 toxicity, especially when administered with other drugs. For example, when adding lapatinib to capecitabine, there will be an increased toxicity.
Anthony says physicians should understand that diarrhea is not a deal breaker. Through prevention, education and communication, physicians can keep patients from going to grade 1 or grade 2 diarrhea, or even grade 3 or 4 diarrhea that would require hospitalization. He adds that no physician wants his/her patient in the hospital for symptoms that could have been avoided. Anthony concluded by stressing the importance of working with patients on dealing with the side effects of chemotherapy and molecularly targeted agents.